Tornadoes · United States · Alabama · 2010
EF1 tornado, Clanton to Clanton Gragg Arpt, Alabama, March 25, 2010
From Clanton to Clanton Gragg Arpt, this EF1 tornado ran 2.8 miles across Chilton County on March 25, 2010, touching down at 7:59 PM CDT and reaching 200 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 25, 2010
- Touchdown
- 7:59 PM CDT (00:59 UTC)
- Lifted
- 8:05 PM CDT (01:05 UTC)
- On the ground
- 6 minutes
- Path length
- 2.8 miles (4.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- County
- Chilton County
- Touchdown point
- 32.847, -86.681
- Lift-off point
- 32.855, -86.635
- Record number
- 1003251859-01
What the Weather Service recorded
A strong storm system and advancing cold front caused showers and thunderstorms to develop across Central Alabama late in the afternoon on the 25th. A couple of these storms became severe, and produced tornadoes.
The tornado touched down just northwest of the city limits of Clanton, near the intersection of CR-406 and CR-53. From there it moved east-northeast into the northern part of the city, and lifted just after crossing US-31 west of the hospital. At least five structures received damage, with much of it consisting of shingles being blown off. One garage and a gazebo were heavily damaged, and one large storage building was totally destroyed with debris scattered nearly 1 1/2 miles downstream. Eight to 10 hardwood trees were uprooted and 6 to 9 smaller hard and soft wood trees were snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 25, 3:37 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 25, 3:37 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT THU MAR 25 2010 .DISCUSSION... A FEW SHOWERS LEFT OVER FROM THE ACTIVITY THIS MORNING ARE FINALLY EXITING INTO GEORGIA. MEANWHILE...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING ACROSS ARKANSAS AND NORTHERN MISSISSIPPI...JUST AHEAD OF THE ACTUAL COLD FRONT. THIS ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THROUGH THE AFTERNOON AS IT MOVES ACROSS NORTH AND CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR NORTHWESTERN COUNTIES AND IS IN EFFECT UNTIL 7 PM THIS EVENING. THE CLEARING LINE THAT WAS PREVIOUSLY ACROSS EASTERN MISSISSIPPI HAS BEGUN TO FILL IN AS CUMULUS ARE NOW DEVELOPING...BUT TEMPERATURES ARE STILL RISING SLOWLY ACROSS EASTERN ALABAMA...BUT THERE ARE ONLY A FEW HOURS OF PEAK HEATING LEFT TO GO. THEREFORE...SURFACE INSTABILITIES WILL STILL BE SOMEWHAT OF A LIMITING FACTOR. DEW POINTS HAVE CLIMBED INTO THE MID AND UPPER 50S ACROSS THE SOUTH AND EAST AND COULD REACH NEAR 60 DEGREES IN SOME AREAS. DAMAGING WINDS AND LARGE HAIL CONTINUE TO BE THE MAIN THREATS AS DRIER AND COOLER AIR ALOFT MOVES INTO THE AREA. THE SEVERE THREAT WILL DIMINISH THROUGH THE LATE EVENING HOURS AS THE ACTIVITY PUSHES FARTHER EASTWARD. MODELS CONTINUE TO SHOW THE COLD FRONT EXITING THE FORECAST AREA BY MIDNIGHT TONIGHT. WRAP AROUND MOISTURE ON THE BACKSIDE OF THE LOW COULD PRODUCE A FEW LIGHT SHOWERS ACROSS THE NORTHERN COUNTIES OVERNIGHT. A BRIEF REPRIEVE FROM THE RAIN WILL COME ON FRIDAY AND SATURDAY. SKIES WILL CLEAR AND TEMPERATURES WILL BE NEAR OR JUST BELOW NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S. DID NOT SPEND MUCH TIME ON THE LONG TERM GRIDS...PAST DAY 3...DUE TO ONGOING SEVERE WEATHER THREAT ASSOCIATED WITH THE SYSTEM CURRENTLY MOVING ACROSS THE REGION. SO ON A BRIEF NOTE...THE NEXT SYSTEM IS STILL SET TO IMPACT THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. THERE REMAINS A THREAT OF SOME STRONG STORMS WITH THIS SYSTEM DURING THE DAY ON SUNDAY. HIGH PRESSURE RETURNS TO THE AREA ON MONDAY AND PERSISTS THROUGH AT LEAST MID WEEK. HIGH TEMPS WILL GENERALLY BE IN THE 60S AND 70S...WITH LOWS IN THE 40S. 19 && .AVIATION...18Z TAF DISCUSSION. FIRST ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS IS PUSHING THROUGH EAST CENTRAL ALABAMA THIS AFTERNOON. THIS ACTIVITY IS AHEAD OF AN APPROACHING COLD FRONT CURRENTLY MOVING INTO WEST CENTRAL MISSISSIPPI. IN BETWEEN THESE TWO FEATURES IS A NICE CLEARING ZONE THAT SHOULD AFFECT ALL SITES LATER IN THE AFTERNOON WITH SCT CONDITIONS. AS THE FRONT APPROACHES LATE AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH TO SOUTH LINE BY 21Z NEAR TCL AND 23Z AT MGM AND ANB. INCLUDED VC WORDING AS WIDESPREAD COVERAGE IS NOT EXPECTED CURRENTLY. WINDS WILL SHIFT TO THE WEST OR NORTHWEST BEHIND THE LINE WITH SOME MVFR CEILINGS REDEVELOPING EARLY MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 46 61 39 69 51 / 60 0 0 0 60 ANNISTON 45 62 37 70 52 / 60 0 0 0 50 BIRMINGHAM 44 62 39 70 53 / 40 0 0 0 60 TUSCALOOSA 45 64 38 73 53 / 20 0 0 0 60 CALERA 43 63 39 71 51 / 40 0 0 0 60 AUBURN 45 64 38 70 52 / 60 0 0 0 50 MONTGOMERY 46 65 42 72 52 / 50 0 0 0 50 TROY 47 65 40 72 54 / 50 0 0 0 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 19/88
Hazardous weather outlook, Mar 25, 6:45 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT THU MAR 25 2010 ALZ011>015-017>050-261800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 645 PM CDT THU MAR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM...AS A STRONG COLD FRONT PUSHES THROUGH EAST CENTRAL ALABAMA. MUCH OF THE SEVERE WEATHER IS NORTH OF THE AREA...HOWEVER...A FEW CELLS MAY STILL DEVELOP THROUGH 9 PM. THE AREA OF CONCERN WILL BE GENERALLY BE EAST OF INTERSTATE 65 AND NORTH OF I-20. THE TIME FRAME FOR ANY ADDITIONAL CONVECTION IS GETTING SMALLER...WITH AN OVERALL WEAKENING TREND EXPECTED. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS...HAIL...AND EVEN AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG THUNDERSTORMS ARE ALSO POSSIBLE JUST SOUTH OF INTERSTATE 20 THROUGH 9 PM AS WELL. THIS AREA HAS NOT HAD NEAR ENOUGH TIME TO DESTABILIZE FOR A WIDESPREAD SEVERE THREAT. THE MAIN THREAT WILL BE WIND GUSTS TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER STORM SYSTEM WILL BRING THE POSSIBILITY OF STRONG THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED IF SEVERE THUNDERSTORMS DEVELOPS THIS AFTERNOON.
In the hours before
Special weather statement, Mar 25, 4:22 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT THU MAR 25 2010 ALZ011-252145- MARION- 422 PM CDT THU MAR 25 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 445 PM CDT... AT 417 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TREMONT...OR 6 MILES SOUTHEAST OF FULTON...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHOTSVILLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Mar 25, 4:48 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 448 PM CDT THU MAR 25 2010 ALZ011-252215- MARION- 448 PM CDT THU MAR 25 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 515 PM CDT... AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PEA RIDGE. PEARCES MILL. BRINN. TESSNER. BEAR CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Mar 25, 5:08 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 508 PM CDT THU MAR 25 2010 ALZ024-252300- JEFFERSON- 508 PM CDT THU MAR 25 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT... AT 506 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SYLVAN SPRINGS...OR NEAR HUEYTOWN...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DOLOMITE. MIDFIELD. MINOR. VILLAGE CREEK AVENUE W. LEGION FIELD. B.J.C.C.. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Mar 25, 5:19 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU MAR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL HAMILTON 34.14N 87.98W
03/25/2010 E0.25 INCH MARION AL PUBLIC
&&
16Special weather statement, Mar 25, 5:28 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 528 PM CDT THU MAR 25 2010 ALZ014-252315- WINSTON- 528 PM CDT THU MAR 25 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 615 PM CDT... AT 524 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ASHRIDGE...OR 9 MILES EAST OF HALEYVILLE...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROCK CREEK. MORELAND. BRUSHY LAKE. INMANFIELD. UPSHAW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Mar 25, 7:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CDT THU MAR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO N ALABASTER 33.25N 86.82W
03/25/2010 SHELBY AL NWS STORM SURVEY
TREES AND POWER LINES DOWN AND ROOF DAMAGED ON HOUSE IN
STONEY MEADOWS SUBDIVISION NEAR CR 44 AND CR 17...IN THE
FOX VALLEY AREA.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
1.0 hours before the tornado, 38 km from the path. March 26, 2010.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 181 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Alabaster (EET), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 25, 2010
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.